Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Viral infection, tetracycline, flagyl, h.pylori, low potassium, tension in jaw. Causes ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
I've been sick with a viral infection for about 3 weeks. I've been on tetracycline and flagyl for h. pylori as well as a potassium supplement because my potassium bottomed out. The potassium is back to normal. As of yesterday I started getting tension in my jaw. At times I can't fully close it. It is extremely hard to eat. This tension comes and goes. What could be causing this?
Posted Wed, 11 Apr 2012 in Infections
Answered by Dr. Rakhi Tayal 31 minutes later

Thanks for writing to us.

Prolonged viral illness as well as potassium supplements both can cause muscle weakness. The difficulty in closing the jaw that you are facing is due to muscle weakness rather than due to tension. It will take some days to normalize. You can get your serum potassium levels checked and if they are normal then this is a post viral illness weakness.

Other conditions that need to be ruled out with the help of your physician are hypocalcaemia, temporomandibular joint dislocation or subluxation, tetanus, etc.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Viral infection, tetracycline, flagyl, h.pylori, low potassium, tension in jaw. Causes ? 2 days later
Thank you for your response. I've discovered that the jaw issue was actually related to a bad case of oral thrush that I developed and didn't know about. I went to the er last night and the doctor said that it was pretty extending. I had been taking a lot of tetracycline and flagyl. My immune system has also been run down from the virus I had, my white blood cell count has been low. I was running a bad temp last night which I got under control for the most part. The doctor prescribed nyastatin and diflucan for two weeks. Should I be concerned about about fighting this off with my immune system down? The dr said I wouldn't be able to take any antibiotics again for awhile.
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing again.

The anti fungal agents prescribed to you are good and will take care of the oral thrush that you have even if your immunity is low. You need not worry much over it.

There are ways you can reduce your risk of Oral thrush.

For example;
Rinse your mouth regularly.
Eat fresh-culture yoghurt with lactobacillus, acidophilus or bifidobacterium.
Take acidophilus capsules when you take antibiotics.

Hope I have answered your query.
Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor